Minnesota, 2012

Heavy Snow in Minnesota, February 20 to 22, 2012

February 20 to 22, 2012 · NWS DLH · 5 events in 5 counties and zones

Low pressure from Colorado reached the International Falls area Tuesday morning, February 21st, then continued east along Lake Superior that night. Snow began the evening of February 20th in and north of the Iron Range, and ended during the evening of February 21st.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Low pressure from Colorado reached the International Falls area Tuesday morning, February 21st, then continued east along Lake Superior that night. Snow began the evening of February 20th in and north of the Iron Range, and ended during the evening of February 21st. Maximum reported snow falls were 6 to 9 inches. The storm maximum was reported at Dixon Lake, MN of 8.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 20, 5:36 PM CST, 24 minutes earlier.

Area forecast discussion, Feb 20, 5:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
536 PM CST MON FEB 20 2012

.AVIATION...00Z TAFS.
MVFR/IFR CIGS/VSBYS AROUND KBRD WITH SNOW AT THE OUTSET WITH VFR
CIGS ELSEWHERE. EXPECT A LOWER OF CLOUD CIGS/VSBYS INTO THE
MVFR/IFR RANGE THROUGH 03Z TO 04Z WITH SNOW...OCCASIONALLY
DROPPING INTO THE LIFR RANGE WITH MODERATE TO HEAVY SNOW. ALL
SITES WILL MAINTAIN THESE CONDITIONS THROUGH THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 348 PM CST MON FEB 20 2012/

SHORT TERM...MAIN FORECAST CONCERN FOR THE SHORT TERM IS A PAIR
OF SHORTWAVES CURRENTLY PLAINS...WHICH ARE PROGGED TO TRACK EWD
ACROSS THE UPPER MIDWEST TONIGHT THROUGH TUESDAY. REGIONAL RADAR
SHOWS TWO AREAS OF PRECIP...ONE EXTENDING ACROSS THE ERN DAKOTAS
ASSOCIATED WITH THE NRN SYSTEM...AND ANOTHER AREA ACROSS SWRN
MINNESOTA AND NWRN IOWA. THESE TWO SYSTEMS WILL MERGE OVER THE
UPPER MIDWEST LATE TONIGHT AND TUESDAY...WITH THE NRN SYSTEM
BECOMING DOMINANT. THE NWP MODELS ARE IN BETTER AGREEMENT ON SNOW
AMOUNTS AND ONSET/ENDING TIME OF SNOW. HOWEVER THE NAM IS A BIT OF
AN OUTLIER...ENDING THE SNOW MORE QUICKLY ACROSS OUR SRN ZONES ON
TUESDAY...WHILE THE GFS SEEMS A LITTLE TOO ROBUST WITH MOISTURE
AMOUNTS. THEREFORE HAVE DECIDED TO FOLLOW MORE CLOSELY TO THE
LATEST ECMWF SOLUTION PER HPC GUIDANCE.

THE SNOW WILL DEVELOP ACROSS OUR WRN AND SRN ZONES LATE THIS
AFTERNOON AND EARLY THIS EVENING...THEN SPREAD EWD ACROSS THE REST
OF OUR CWA OVERNIGHT TONIGHT. THE SNOW MAY INITIALLY BE MIXED WITH
RAIN THROUGH EARLY THIS EVENING DUE TO TEMPS IN THE 30S. THE SNOW
WILL LINGER ACROSS MOST OF THE CWA TUESDAY MORNING...THEN TAPER
OFF FROM THE SOUTHWEST TUESDAY AFTERNOON. SNOWFALL AMOUNTS WILL
GENERALLY RANGE FROM 3 TO 5 INCHES ALONG AND NORTH OF US HIGHWAY
2...WITH 2 TO 4 INCHES SOUTH OF HIGHWAY 2. SNOW ACCUMULATIONS OF
1 TO 3 INCHES ARE EXPECTED ACROSS NWRN WI AND PINE COUNTY. DUE TO
THE EXPECTED SNOWFALL AMOUNTS ACROSS OUR MN ZONES AND THE LACK OF
RECENT SNOWFALL...WE HAVE EXPANDED THE ADVISORY EWD ACROSS...CROW
WING...AITKIN AND SRN SAINT LOUIS COUNTY. WE HAVE ALSO ADJUSTED
START/ENDING TIMES SLIGHTLY...WITH THE SNOW EXPECTED TO LINGER
ACROSS THE ARROWHEAD REGION AND CENTRAL/NRN SAINT LOUIS COUNTY
THROUGH TUESDAY EVENING. THE SNOW SHOULD END OR TAPER OFF TO SCT
SNOW SHOWERS/FLURRIES ACROSS THE ENTIRE CWA AFTER MIDNIGHT TUESDAY
NIGHT.

LONG TERM...WEDNESDAY THROUGH MONDAY.
LONG WAVE TROUGH WILL TRACK OVER CENTRAL CONUS...DEEPENING INTO
CUT OFF LOW AS CROSSES THE ERN GREAT LAKES AND REACHES THE NEW
ENGLAND STATES THROUGH THE WEEK. THIS WILL KEEP THE NORTHLAND IN A
REGION OF PERSISTENT CYCLONIC FLOW WITH EMBEDDED SHORT WAVES AND
CONTINUED SMALL POPS. LONG TERM MODELS IN AGREEMENT THAT A COLD
AIR ADVECTION PATTERN BRINGS GRADUALLY COOLING TEMPS THROUGH THE
WEEK. CONDITIONS BECOME FAVORABLE FOR LAKE EFFECT/ENHANCED SNOW
FRIDAY/SATURDAY AS H85 TEMPS FALL INTO THE NEGATIVE TEENS. HAVE
INCREASED TO CHC POPS ALONG THE SOUTH SHORE ZONES TO ACCOUNT FOR
THIS.

FOCUS TURNS TO LATE INTO THE WEEKEND THROUGH EARLY NEXT WEEK AS THE
REGION BECOMES SITUATED BETWEEN A LOW PRESSURE SYSTEM LIFTING OUT OF
THE SW CONUS...AND AN ARCTIC CANADIAN HIGH TRYING TO PROPAGATE SOUTH
AND EAST ACROSS SRN CANADA. ALTHOUGH SIGNIFICANT MODEL DIFFERENCES
REMAIN IN TIMING AND PLACEMENT OF THE BEST FORCING...THE LATEST
GFS/ECMWF/GEM ALL SHOW A SIMILAR PATTERN AND AGREE THAT A STRONG
BAROCLINIC ZONE DEVELOPS ACROSS THE MIDWEST DURING THE SUNDAY/MONDAY
TIME FRAME. THIS SYSTEM HAS THE POTENTIAL TO BRING SEVERAL INCHES OF
SNOW TO LOCATIONS THAT REMAIN ON THE NRN FLANK THE BOUNDARY AND SFC
LOW. HAVE KEPT BROAD BRUSH CHC POPS AT THIS TIME.

AVIATION.../18Z TAF ISSUANCE/
VFR CONDITIONS WILL PREVAIL TODAY AHEAD OF AN APPROACHING LOW
PRESSURE SYSTEM. CONDITIONS WILL QUICKLY DETERIORATE THIS EVENING
AS SNOW AND LOW CLOUDS SPREAD NORTH AND EAST OVER THE REGION.
WIDESPREAD IFR CIGS AND SNOW ARE EXPECTED BETWEEN THE 04-14Z TIME
FRAME TONIGHT AS THE LOW CENTER LIFTS ACROSS NORTHEAST MINNESOTA.
WINDS WILL BE GENERALLY OUT OF THE SOUTHEAST THROUGH TONIGHT...TURNING
OUT OF THE WEST THROUGH TUESDAY MORNING AS THE LOW EXITS INTO
ONTARIO.

&&

.POINT TEMPS/POPS...
DLH  27  34  21  32 / 100  80  40  10
INL  26  33  17  28 / 100  90  50  20
BRD  29  35  19  34 / 100  70  20  10
HYR  30  36  22  35 / 100  80  40  10
ASX  29  37  24  34 / 100  90  50  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR MNZ010-018-
     026.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO MIDNIGHT CST
     TUESDAY NIGHT FOR MNZ011-019.

     WINTER WEATHER ADVISORY UNTIL 3 PM CST TUESDAY FOR MNZ025-
     033>036.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
     TUESDAY NIGHT FOR MNZ012-020-021.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
     TUESDAY FOR MNZ037.

WI...NONE.

&&

AVIATION...GSF
Hazardous weather outlook, Feb 20, 4:58 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
458 PM CST MON FEB 20 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
458 PM CST MON FEB 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A SNOW ADVISORY IS IN EFFECT TONIGHT FOR MOST OF NORTHERN
MINNESOTA...WITH SNOW ACCUMULATION OF 1 TO 3 INCHES. LESSER
SNOWFALL AMOUNTS OF UP TO 2 INCHES ARE EXPECTED ACROSS NORTHWEST
WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SNOW ADVISORY WILL REMAIN IN EFFECT TO MOST OF NORTHEAST
MINNESOTA THROUGH TUESDAY EVENING. SNOW WILL CONTINUE ACROSS MOST
OF THE REGION TUESDAY AND TUESDAY EVENING. TOTAL SNOW
ACCUMULATIONS BY LATE TUESDAY NIGHT WILL RANGE FROM 3 TO 5 INCHES
OVER KOOCHICHING COUNTY...TO 1 TO 3 INCHES OVER MOST OF NORTHWEST
WISCONSIN. FOR FURTHER INFORMATION...PLEASE REFER TO THE LATEST
WINTER WEATHER PRODUCTS ISSUED BY THE DULUTH NATIONAL WEATHER
SERVICE OFFICE.

LIGHT SNOW IS POSSIBLE LATE WEDNESDAY AND WEDNESDAY NIGHT...MAINLY
ACROSS THE BRAINERD LAKES REGION AND EAST TO NORTHWEST WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

THE PUBLIC AND SPOTTERS ARE ENCOURAGED TO CALL THE DULUTH NATIONAL
WEATHER SERVICE OFFICE WITH SNOWFALL REPORTS.

BERDES

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Itasca

When
February 20, 6:00 PM CST to February 22, 1:00 AM CST
Where
Northern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Snowfall of 6.5 inches was reported 8 miles south of Bigfork. Storm maximum was reported at Dixon Lake, at 900 AM on the 21st, of 8.5 inches.

Heavy Snow, Koochiching

When
February 20, 8:00 PM CST to February 21, 10:00 PM CST
Where
Koochiching forecast zone
Reported by
Trained Spotter
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Snowfall was 7.1 inches at Indus School.

Heavy Snow, Northern St. Louis

When
February 20, 9:00 PM CST to February 21, 11:59 PM CST
Where
Northern St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Snowfall of 6.3 inches was reported at Kabetogama Lake.

Heavy Snow, Central St. Louis

When
February 20, 10:00 PM CST to February 22, 2:00 AM CST
Where
Central St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Snowfall was 6.0 inches 2.5 miles southwest of Hibbing.

Heavy Snow, Southern Lake

When
February 20, 11:00 PM CST to February 21, 11:00 PM CST
Where
Southern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Snowfall was 6.0 inches 7 miles northwest of Two Harbors.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362227, 362219, 362224, 362231, 362236.